Ohio, 2009

Tornado and Flood in Ohio, August 20, 2009

August 20, 2009 · NWS ILN · 6 events in 4 counties and zones

A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$6,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A series of storms moved through during the afternoon and evening hours on the 20th. These storms produced a tornado, hail, damaging thunderstorms winds, and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 1:01 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 1:01 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT THU AUG 20 2009

.SYNOPSIS...
AN UPPER LEVEL LOW IN THE GREAT LAKES WILL SEE MID LEVEL
DISTURBANCES ROTATE AROUND IT THROUGH THE OHIO VALLEY TODAY AND
TONIGHT. THE LOW TRACKS NORTHEAST AND OUT OF THE AREA LATE
TONIGHT. A SURFACE COLD FRONT WILL CROSS THE OHIO VALLEY FROM
NORTHWEST TO SOUTHEAST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMNANTS FROM OVERNIGHT CONVECTION CONTINUING TO WEAKEN AS IT
PUSHES EAST ACROSS OUR AREA THIS MORNING. HOWEVER...A FAIR AMOUNT
OF CLOUD COVER ASSOCIATED WITH IT HAS ALSO OVERSPREAD THE AREA. THE
EXCEPTION AT THIS POINT IS ACROSS OUR SOUTHEAST WHERE SATELLITE
IMAGES ARE INDICATING A SIGNIFICANT AREA OF CLEAR SKIES. AS A
RESULT...WOULD NOT BE SURPRISED TO SEE A LITTLE BIT OF RE-INTENSIFICATION
IN THE SHOWERS AND THUNDERSTORMS AS THEY MOVE INTO OUR SOUTHEAST
THROUGH EARLY AFTERNOON. BIG QUESTION WILL THEN BE WHETHER OR NOT
WE WILL BE ABLE TO DESTABILIZE LATER THIS AFTERNOON AS WE LOSE SOME
OF THE CLOUDS FROM CURRENT CONVENTION ACROSS THE AREA. EVEN IF
THIS HAPPENS THOUGH...THINK BEST CHANCE FOR ANY REDEVELOPMENT WILL
BE MORE TOWARD THIS EVENING. WILL THEREFORE TRIM BACK POPS SOME
FOR THE TODAY PERIOD...PARTICULARLY IN THE GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THERE SHOULD BE AN ACTIVE SYSTEM WORKING NORTHEAST INTO THE
REGION OVERNIGHT...RIDING ALONG THE SW- NE ORIENTED COLD FRONT.
MID LEVEL S/W WILL BE THE PREVAILING INDICATOR OF THE STRONG
STORMS...BUT THE GFS HAS BEEN INDICATING A SURFACE CIRCULATION
UNDERNEATH THE UPPER S/W. IT QUICKLY EXITS NORTHEAST THIS
AFTERNOON WITH RELATIVELY DRY AIR BEHIND IT BY THE LATE DAY AND
EARLY EVENING.

COLD AIR DOES NOT REALLY MAKE IT INTO THE CWA UNTIL OVERNIGHT
FRIDAY...AND COULD SPARK SOME INSTABILITY SHOWERS ON SATURDAY
AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ANY ACTIVITY HERE
SHOULD BE VERY LIGHT AND SCATTERED IN NATURE. TEMPS WILL SEE A
SLIGHT REBOUND ON SUNDAY AS THE HIGH SETTLES OVER THE REGION AND
SUNSHINE SHOULD BE ABUNDANT.

PREVIOUS FORECAST TEMPS AND LATEST GUIDANCE WERE CLOSE TO ONE
ANOTHER AND FIT IN WITH CURRENT THOUGHTS OF UPCOMING SYSTEMS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL BE CROSSING THE CWA EARLY ON FRI WITH AN UPPER
LEVEL LOW CENTERED NORTH OF THE GREAT LAKES. THE 12Z RUNS OF THE
NAM12/GFS ARE TRENDING SLIGHTLY SLOWER WITH FROPA ON FRI...THUS HAVE
SLOWED THE PROGRESSION OF LIKELY POPS A FEW HRS AT THE BEGINNING
EARLY FRIDAY. WITH GFS ENSEMBLE AND ECMWF IN FAIRLY GOOD
AGREEMENT...FCST IS PRIMARILY BASED OFF THE GFS. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SATURDAY. WITH
AN H5 TROF CROSSING THE CWA SAT AFTN...SCHC POPS WERE ADDED ACROSS
THE SERN TWO THIRDS OF THE CWA. THE CWA WILL BE IN A NNWRLY FLOW BY
SUNDAY ON THE ERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE
CNTRL CONUS. RIDGING WILL BUILD IN FROM THE WEST EARLY NEXT
WEEK...ALLOWING FOR DRY AND WARM CONDITIONS TO CONTINUE INTO THE
MIDDLE OF NEXT WEEK. A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED
ACROSS THE MID-ATLANTIC BY TUESDAY...WITH MORE OF A SRLY FLOW
BECOMING DOMINANT AT THE SFC.

FOR TEMPS...CLOUD COVERAGE AND WEAK CAA BEHIND THE FRONT WILL LIMIT
HIGH TEMPS ON FRI TO THE U70S TO L80S. AS THE H5 TROF MOVES EAST OF
THE OH VLY...THE OH VLY WILL MOVE INTO MORE OF A NWRLY FLOW...WITH
HIGHS IN THE MID TO UPPER 70S ON SATURDAY...WITH A FEW LOCATIONS
WARMING INTO THE L80S ACROSS NRN KY AND SW OH ON SUN. AS THE HIGH
MOVES EAST OF THE AREA...TEMPS WILL BECOME PROGRESSIVELY WARMER NEXT
WEEK...IN THE LOW TO MID 80S ON TUES AND WED. OVERNIGHT LOWS WILL BE
COOLER THIS WEEKEND WITH DRIER AIR BUILDING IN AND ALLOW FOR DECENT
RADIATIONAL COOLING...WITH LOWS IN THE MID TO UPPER 50S FRI NIGHT
INTO MON NIGHT. WITH A SRLY FLOW BY MID-WEEK...LOWS WILL BE IN THE
LOWER TO MID 60S TUES AND WED NIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS BEGINNING TO REDEVELOP ACROSS PARTS OF THE
AREA EARLY THIS AFTERNOON. AS WE CONTINUE TO DESTABILIZE...COVERAGE
SHOULD BECOME MORE WIDESPREAD THROUGH LATE AFTERNOON INTO EARLY
EVENING SO WILL ALLOW FOR A TEMPO TSRA DURING THAT TIME FRAME. WE
COULD THEN SEE A BIT OF A LULL IN PCPN THROUGH THE REST OF THE
EVENING BUT PCPN SHOULD THEN FILL BACK IN AS ACTUAL FRONT MOVES IN
OVERNIGHT. THERE IS STILL SOME LINGERING INSTABILITY OVERNIGHT SO A
FEW THUNDERSTORMS WILL STILL BE POSSIBLE. WILL JUST COVER THAT
THREAT WITH A CB FOR LATER TONIGHT. WIDESPREAD PCPN SHOULD THEN TAPER
OFF LATE TONIGHT INTO FRIDAY MORNING FROM THE NORTHWEST.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...WOODRUM
AVIATION...JGL
Hazardous weather outlook, Aug 20, 1:43 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT THU AUG 20 2009

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-211845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-HAMILTON-
243 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-211845-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
243 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 20, 12:10 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT THU AUG 20 2009

OHZ073-081-082-088-201800-
ROSS OH-PIKE OH-SCIOTO OH-ADAMS OH-
110 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ADAMS...NORTHWESTERN
SCIOTO...PIKE AND SOUTHEASTERN ROSS COUNTIES THROUGH 200 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PEEBLES...MOVING NORTHEAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND
VERY HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
KINCAID SPRINGS...LUCASVILLE...PIKE LAKE...PIKETON AND WAVERLY.

IN ADDITION...SMOKY CORNERS...OTWAY...RARDEN...LOMBARDSVILLE...POPLAR
GROVE...MCDERMOTT...BEAR CREEK AND ELM GROVE ARE NEAR THE PATH OF
THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Ross

When
August 20, 3:15 PM EST to 3:20 PM EST
Where
Ross County, 2 mi SW of Kingston
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -82.947

Tornado, Ross

When
August 20, 3:20 PM EST to 3:21 PM EST
Where
Ross County, 2.04 mi SSE of Kingston to 2.06 mi SSE of Kingston
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Crop damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.444, -82.902

Based upon information received from eyewitnesses, it was determined that a brief and weak tornado touched down along Dry Run Road. The tornado entered a corn field and traveled a short distance before lifting.

Thunderstorm Wind, Pickaway

When
August 20, 3:36 PM EST to 3:40 PM EST
Where
Pickaway County, 1 mi SW of Tarlton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.540, -82.793

Powerlines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hocking

When
August 20, 3:48 PM EST to 3:51 PM EST
Where
Hocking County, 1.68 mi NNW of Gibisonville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.520, -82.587

Powerlines were reported down on Krafter Road west of Logan.

Thunderstorm Wind, Hocking

When
August 20, 4:18 PM EST to 4:21 PM EST
Where
Hocking County, 1 mi S of Murray City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.505, -82.170

Six trees were down on State Route 78 near Murray City.

Flood, Fairfield

When
August 20, 8:50 PM EST to 9:20 PM EST
Where
Fairfield County, 1 mi E of Amanda to 0.99 mi ENE of Amanda
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3,000
Reported by
Public
Coordinates
39.650, -82.711

Streams and creeks were out of their banks. Farm fields were flooded in addition to some basements as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191903, 191902, 191904, 191905, 191907, 191906.